Massachusetts, 2007

Hail and Damaging Winds in Massachusetts, July 9, 2007

July 9, 2007 · NWS BOX · 5 events in 1 county or zone

A very warm airmass moved over much of Southern New England on the 9th of July. Instability parameters were quite high, but there was a cap.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A very warm airmass moved over much of Southern New England on the 9th of July. Instability parameters were quite high, but there was a cap. A weak trough moving in from the west during the afternoon helped to break the cap in a few places, and this allowed for scattered severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 9, 3:52 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 9, 3:52 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
452 PM EDT MON JUL 9 2007

.SYNOPSIS...
A MEANDERING FRONTAL BOUNDARY ACROSS SOUTHERN NEW ENGLAND WILL MOVE NORTH
TUESDAY. SUMMER-LIKE HEAT AND HUMIDITY WILL BE WITH US THROUGH MIDWEEK.
A SERIES OF FRONTAL PASSAGES AFTER THURSDAY SHOULD BRING UNSETTLED
WEATHER.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
ISOLATED CONVECTION MOVING ACROSS PORTIONS OF SOUTHERN NEW HAMPSHIRE
THIS AFTERNOON WILL MOVE ACROSS POTIONS OF NORTHEAST MA...MAINLY
ESSEX COUNTY. COMPLICATED SEA BREEZE ALONG THE EAST COAST MAKING THE
STRENGTH OF THESE STORMS TOUGH TO CALL. THE SEA BREEZE AT 4 PM
EXTENDED WEST FROM COHASSET THROUGH WEYMOUTH INTO DEDHAM...THEN NORTH
THROUGH LINCOLN AND CONCORD INTO EASTERN HILLSBOROUGH COUNTY NH. WITH
THE MARINE LAYER NORTH AND EAST OF THIS BOUNDARY...NOT EXPECTING
STORMS TO MAINTAIN THEIR STRENGTH ACROSS NORTHEAST MA.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY NIGHT/...
VERY WARM AIRMASS IN PLACE ACROSS MOST OF SOUTHERN NEW ENGLAND. NAM
AND GFS HAVE SLIGHTLY DIFFERENT IDEAS IN THE LOCATION OF THE FRONTAL
BOUNDARY TUESDAY. GFS MUCH WARMER THAN THE NAM...AS SEEN IN THE MOS
PRODUCTS...BUT OVERALL THEY ARE FAIRLY CLOSE. HAVE LEANED CLOSER TO
THE WARMER GFS THINKING THE SOUTHERLY FLOW WILL DOMINATE THE EAST
COAST SEA BREEZE BY LATE TUESDAY AFTERNOON.

AS WEATHER QUIETS DOWN TONIGHT WITH LOSS OF DAYTIME HEATING...WILL
HAVE A MUGGY AND WARM NIGHT AHEAD OF US. EXPECTING HAZE AND FOG TO
REDEVELOP...PARTICULARLY ALONG THE SOUTH COAST...CAPE COD AND THE
ISLANDS.

MAIN CONCERN TUESDAY WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS.
LOTS OF ENERGY WITH CAPES IN EXCESS OF 3000 J/KG POSSIBLE. OTHER
CONVECTIVE PARAMETERS JUST AS IMPRESSIVE...SO EXPECTING AT LEAST A
FEW STRONG STORMS TUESDAY AFTERNOON. THE BIGGEST QUESTION MARK WILL
BE THE MID AND UPPER LEVEL WINDS WHICH ARE A BIT WEAKER THAN OPTIMUM
FOR ORGANIZED CONVECTION. STILL COULD BE DEALING WITH HAIL AND GUSTY
WINDS IN PULSE TYPE CONVECTION.

CONVECTION SHOULD DRY UP TUESDAY NIGHT WITH LOSS OF DAYTIME HEATING
ONCE AGAIN...BUT STILL A WARM AND MUGGY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WARM SECTOR IS FIRMLY IN PLACE ON WEDNESDAY WITH 18-20C AT 850 MB.
SOUTHERLY FLOW WILL TEMPER THE AIR SHORT OF FULL SUN POTENTIAL MOST
LOCATIONS...ALTHOUGH HARTFORD-SPRINGFIELD MAY NOT MODERATE THAT
MUCH...SO WE FORECAST A RANGE FROM MID 80S TO AROUND 90...EXCEPT
90-95 IN THE CONNECTICUT VALLEY. PLENTY OF HUMIDITY WITH DEW POINTS IN
THE UPPER 60S AND LOW 70S AND PRECIPITABLE WATER VALUES 1.5 TO 2.0.
CAPE WILL BE 1500-2000 J.  WIND FIELD ARE MARGINAL. WITH A COLD FRONT
MOVING INTO NY AND A PRE-FRONTAL TROF INTO EASTERN
NY...AFTERNOON/EVENING CONVECTION SEEMS LIKELY ESPECIALLY NORTH AND
WEST OF BOSTON. THIS WOULD CARRY THROUGH WITH THE FRONTAL PASSAGE
WEDNESDAY NIGHT.

THE COLD FRONT MOVES OFFSHORE THURSDAY MORNING. THERE MAY BE
LINGERING PRECIPITATION IN RI AND EASTERN MASS ESPECIALLY ON THE
CAPE/ISLANDS. BUT THE TREND WILL BE FOR DRYING DURING THE DAY.

AT THIS POINT ANOTHER SHORTWAVE DIGS INTO THE NORTHEAST AND
RE-ESTABLISHES AN UPPER TROF OVER THE NORTHEAST USA. THIS MEANS A
TREND TO LESS HEAT HERE IN THE EAST WHILE THE WESTERN USA BAKES.
SHORTWAVES MOVING AROUND THE TROF WILL BRING A SECOND SURGE OF MORE
SEASONABLE AIR. THEY WILL ALSO INDUCE A WAVE ON THE OFFSHORE FRONT
SATURDAY AND SATURDAY NIGHT BRINGING A CHANCE OF SHOWERS INTO SUNDAY.
HIGH PRESSURE THEN BUILDS BACK OVER US ON MONDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ACROSS MOST OF SOUTHERN NEW ENGLAND DETERIORATING TO
MVFR IN AREAS OF HAZE AND FOG THIS EVENING. THE WORST HAZE AND FOG
WILL BE ACROSS CAPE COD AND THE ISLANDS...WHERE LOCALIZED IFR
CONDITIONS EXPECTING IN STRATUS AND FOG LATE TONIGHT INTO TUESDAY MORNING.

ISOLATED CONVECTION THIS EVENING TO THE NORTH OF KBED-KFIT-KAQW. MORE
CONVECTION EXPECTED TUESDAY AFTERNOON...MAINLY ACROSS THE WESTERN 2/3
OF SOUTHERN NEW ENGLAND.

OUTLOOK WEDNESDAY THROUGH SATURDAY... IFR IN STRATUS AND FOG
WEDNESDAY MORNING ESPECIALLY ALONG THE SOUTH COAST AND IN SOME VALLEY
SITES SUCH AS BAF. THIS WILL DEVELOP INTO A HAZE PROBLEM DURING THE
DAY. SHOWERS AND TSTMS MOVE THROUGH DURING THE AFTERNOON AND
EVENING...WITH MORE SHOWERS CONNECTED WITH THE PASSAGE OF A COLD
FRONT WEDNESDAY NIGHT AND EARLY THURSDAY.

MAINLY VFR EXPECTED THURSDAY THROUGH SATURDAY.

&&

.MARINE...
WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS THROUGH TONIGHT.
SURFACE WINDS SHOULD SHIFT SOUTHERLY OVERNIGHT. HAVE UNDERCUT SEAS
ON WNA MODEL...AS THERE WILL BE A STRONG INVERSION OVER THE OCEAN...WITH
VERY WARM MID LEVEL TEMPERATURES MOVING OVERHEAD THROUGH TUESDAY NIGHT.

OUTLOOK WEDNESDAY THROUGH SATURDAY...WINDS ON WEDNESDAY MAY GUST
AROUND 20 KTS AHEAD OF THE ADVANCING COLD FRONT...AFTER THAT WINDS
REMAIN WELL BELOW SMALL CRAFT CRITERIA. WAVEWATCH VALUES FOR SEAS
LOOK REASONABLE...BUILDING BRIEFLY TO 5 OR 6 FEET WEDNESDAY NIGHT
AHEAD OF THE FRONT BUT THEN SUBSIDING THURSDAY AS THE FRONT MOVES
ACROSS THE WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...WTB
AVIATION...WTB/BELK
MARINE...WTB/BELK
Hazardous weather outlook, Jul 9, 4:59 AM EST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
559 AM EDT MON JUL 9 2007

ANZ230-250-CTZ002>004-MAZ002>019-021-026-NHZ011-012-015-RIZ001>005-
008-101000-
BOSTON HARBOR-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
BLOCK ISLAND RI-
559 AM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL
WATERS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON NEAR AND
NORTH OF ROUTE 2 INTO SOUTH CENTRAL NEW HAMPSHIRE. IF STORMS DEVELOP
A CELL COULD PRODUCE DAMAGING WIND...ESPECIALLY NORTH OF THE MASSACHUSETTS
BORDER. ANY THUNDERSTORMS THAT DEVELOP CARRY THE RISK OF DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABLE 4 DAY HEAT WAVE FOR THE CONNECTICUT RIVER VALLEY WILL
MAXIMIZE ITS POTENTIAL TUESDAY. ADDITIONALLY...THERE IS A CHANCE THAT
A HEAT WAVE MAY BE IN PROGRESS IN THE FITCHRBURG...BEDFORD...NORWOOD TAUNTON
MASSACHUSETTS REGION INTO THE WOONSOCKET PORTION OF FAR NORTHERN
RHODE ISLAND.

THERE IS A LIKELIHOOD FOR A HEAT ADVISORY TUESDAY AFTERNOON IN PARTS
OF THIS AREA WITH HEAT INDEX TEMPERATURES EXPECTED TO REACH BETWEEN
100 AND 104 DEGREES....ESPECIALLY IN THE HARTFORD AREA.

THERE IS A MUCH LARGER CHANCE FOR SCATTERED SEVERE THUNDERSTORMS
TUESDAY AFTERNOON...ESPECIALLY FROM THE HARTFORD SPRINGFIELD AREA TO
WORCESTER...GREENFIELD LAWRENCE KEENE AND MANCHESTER.

THE HOT WEATHER MAY EASE SLIGHTLY WEDNESDAY BUT SCATTERED THUNDERSTORMS
ARE EXPECTED LATE IN THE DAY.

THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY AFTERNOON ARE CAPABLE OF
PRODUCING 2 INCHES OF RAIN IN AN HOUR WITH RESULTANT POOR DRAINAGE
STREET FLOODING IN A FEW LOCATIONS OF WESTERN MASSACHUSETTS AND
SOUTHWEST NEW HAMPSHIRE.

AN AIR QUALITY ALERT MAY BE ISSUED FOR PARTS OF THE AREA BOTH
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...WITH REMOTE MONITORING
FOR THE REGION NORTH OF ROUTE 2.

ANZ231>237-254-255-MAZ020-022>024-RIZ006-007-101000-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-SOUTHERN BRISTOL MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
559 AM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN RHODE
ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS ON THE OCEAN EXPOSED
SOUTH FACING BEACHES OF SOUTH COASTAL MASSACHUSETTS...RHODE
ISLAND...NANTUCKET AND MARTHAS VINEYARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY INTO EARLY THURSDAY.
THUNDERSTORMS CARRY THE RISK OF DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

DRAG

In the hours before

Special weather statement, Jul 9, 3:05 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT MON JUL 9 2007

NHZ011-015-092045-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
405 PM EDT MON JUL 9 2007

AT 401 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM 4 MILES NORTH OF STODDARD TO 4
MILES NORTHEAST OF WALPOLE...OR ALONG A LINE EXTENDING FROM 13 MILES
WEST OF HENNIKER TO 4 MILES SOUTHEAST OF BELLOWS FALLS...MOVING
SOUTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...HILLSBOROUGH AND SURRY BY 410 PM EDT...
DEERING AND KEENE BY 420 PM EDT...FRANCESTOWN AND ROXBURY BY 430 PM
EDT...NEW BOSTON AND DUBLIN BY 440 PM EDT. EXPECT BRIEF TORRENTIAL
DOWNPOURS WITH THESE STORMS AS WELL AS FREQUENT CLOUD TO GROUND
LIGHTNING.
Special weather statement, Jul 9, 4:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
511 PM EDT MON JUL 9 2007

MAZ004-005-026-092215-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX
COUNTY MA-
511 PM EDT MON JUL 9 2007

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
45 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
TYNGSBORO TO 13 MILES NORTHWEST OF TOWNSEND...OR ALONG A LINE
EXTENDING FROM 6 MILES WEST OF DERRY TO 7 MILES EAST OF
JAFFREY...MOVING SOUTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...TOWNSEND BY 530 PM EDT...TYNGSBORO AND
PEPPERELL BY 540 PM EDT...LOWELL AND GROTON BY 550 PM EDT...HARVARD
AND BOXBOROUGH BY 600 PM EDT...CARLISLE AND BILLERICA BY 610 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

MLE
Special weather statement, Jul 9, 4:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
534 PM EDT MON JUL 9 2007

NHZ011-092230-
CHESHIRE NH-
534 PM EDT MON JUL 9 2007

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER SULLIVAN...OR ABOUT 6 MILES NORTHEAST OF
KEENE...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...NELSON AND ROXBURY BY 540 PM EDT...
HARRISVILLE AND DUBLIN BY 550 PM EDT...9 MILES NORTH OF JAFFREY BY
600 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

MLE

The radar

The Boston radar (KBOX), 87 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
July 9, 4:40 PM EST
Where
Middlesex County, Pepperell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.670, -71.570

Large branches down.

Hail, Middlesex

When
July 9, 6:25 PM EST
Where
Middlesex County, Townsend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.670, -71.700

Nickel size hail.

Lightning, Middlesex

When
July 9, 6:25 PM EST
Where
Middlesex County, Ashby
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
42.680, -71.820

Woman was struck by lightning in Ashby. Extent of injuries unknown.

Hail, Middlesex

When
July 9, 6:30 PM EST
Where
Middlesex County, Groton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.620, -71.570

Quarter size hail.

Thunderstorm Wind, Middlesex

When
July 9, 6:35 PM EST
Where
Middlesex County, Groton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -71.570

Four inch diameter limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51339, 51337, 51341, 51338, 51340.